Question of the week # 49

A 45 year old woman presents to your clinic with history of intermittent epistaxis. Of late, this has become more frequent. The patient has a history of atrial fibrillation for which she has been taking aspirin as recommended by her cardiologist. She has no other past medical history. The patient also takes over the counter medications such as Vitamin b-complex which she thinks keeps her from getting tired. She says she also takes about 4 grams of Omega 3 fatty acids to keep “her heart healthy” and Ginkgo biloba to slow the “ageing of her brain”. Her laboratory tests reveal normal complete blood count. Prothrombin time and partial thromboplastin time are with in normal limits. Which of the following is your next step in managing this patient’s recurrent epistaxis?

A. Advise her to discontinue omega 3 fatty acids.
B. Discontinue Aspirin
C. Advise her to stop both Omega 3 fatty acids and Ginkgo biloba
D. Advise her to stop Ginkgo biloba
E. Advise her to stop Vitamin B-complex

17 Responses

  1. C

  2. Ans. C

    Advise to discontinue both omega 3 fatty acids and ginkgo biloba ( Ans. C). Ginkgo biloba potentiates aspirin by increasing the bleeding time. Omega 3 fatty acids in large doses can also prolong the bleeding time by decreasing the platelet aggregation. Since this patient is having recurrent epistaxis, it is advisable to discontinue both of them at this time and observe.

    Ans. A is sub-optimal management.

    Ans. B is incorrect. The patient has “lone” atrial fibrillation and she requires aspirin to reduce her stroke risk.

    Ans. D is sub-optimal management.

    Ans. E is incorrect. B-complex has no effect on bleeding time or platelet aggregation.

  3. c

  4. d?

  5. Thats hogwash

    u must stop EVERYTHING that inhibits platlet function including ASA.; until symptoms subside. You should be shot if you dont stop ASA also

    Bad Question

    • You must understand the relative importance of each drug presented in the question. You must weigh the risk versus benefit of stopping a drug. You must also assess the severity of the symptoms. In this case, she has minor bleeding in the form of epistaxis. If this were a major bleeding, it is justified to stop all the anti platelet drugs. It is not just the ASA but it is the interaction between Ginkgo, ASA and Omega that is increasing her risk of bleeding. Omega fatty acids and Ginkgo biloba are adjuncts that the patient is using at her own discretion. So, Ginkgo and omega must be stopped first. ASA is used in this patient for a reason – it is being used for stroke prevention because she has lone atrial fibrillation. Stopping ASA would increase her stroke risk and it is an unacceptable step. If the patient were to suffer a stroke, medicolegally, your license could be “shot” for failing to balance risk versus benefit of your intervention. Similar language is used so that you can understand the concept better – no “pun” intended!

      • great answer thanks, however if the patient did have heavy bleeding, to stop the aspirin would also increase her risk of stroke, the cardiologist has prescribed her aspirin or advised because of her AF and CHAD score so what anti coagulant alternative would she then take??

    • You would face a medico legal lawesuit if she developed a CVA. you would only consider stopping her asa for lone AF if she had bleeding making her hemodynamically unstable.

  6. She is activly bleeding…..stoping the asa for a 2 week period until the bleeding stops is NOT a licence decision.

    • The question mentions a “clinic” presentation with “history” of intermittent epistaxis. There is no active bleeding. It is important to recognize the nature of presentation . If the patient were to bleed heavily and actively, she would be present in the ER not in the office

  7. Dude you should take over Fishy @ kaplan! 😉 Archer is the best…Epistaxis is like menorrhagia — mucosal bleeding. Do you stop Aspirin in a lady with menstrual bleeding to prevent STROKE? lol, i’m afraid not. Risk Vs Benefit. She needs the aspirin!

    • good one!

  8. I agree with stopping aspirin , and this is a really bad q’s as my friends already said so , aspirin makes the plateletts inactive right off the bed and since this person is encountering frequent episodes of bleeding he might go eventually very low on Hb , isn’t that a risk?
    i remember very well from Dr.Goljan step1 pathology that aspirin makes all the plateletts inactive , every single one of them ! so we don’t need vit E or omega 3 or ginko to make that worse but with aspirin in place we are already having trouble here! so if the epistaxis are getting more frequent i suggest we take care of that first (for the patient convenient and safety), why not putting the patient on heparine or warfarine instead ?
    thats what i think let me know if im wrong please

  9. she is lone atrial fibrillation patient and doesn’t fulfill the CHADS2 score .so we cant start warfarin or heparin .and the patient is having intermittent epistaxis .no need to stop aspirin or switch to heparin/warfarin.its not ambiguous

  10. Thank you for your insight, I would have missed this one.

  11. New research [Sanomura et al 2013, PMID 24142107] has shown that continuous use of low dose aspirin (LDA) actually lowers the risk of bleeding [PMID 24142107], even peri-operatively. This is only so if aspirin (LDA) is given alone, combining it with other anti platelet agents can increase risk of bleeding [Zhou et al 2012, PMID 22348116] so, stop ginkgo biloba and omega fatty acids and continue LDA alone.
    There is no contradiction here, stopping a low-dose aspirin will increase risk of bleeding in addition to increasing risk of cerebrovascular events. This is not a benefit.
    If I were old school, one who always reads old textbooks of medicine and pharmacology for evidence based approach, instead of new research articles, I would still first stop all those medications that the patient is taking at his or her own discretion that are interacting with my treatment.
    Dr Archer has pointed out clearly that benefit vs risk is medico legally critical in this case. A bleeding patient, you can alway give him blood if his PCV is unacceptable or he or she becomes symptomatic but if this patient or any other patient with lone atrial fibrillation, at age 45 develops a stroke, he or she will question your skills, your ability to judge benefits vs risks. This is a big time legal matter and there is a very high chance, the jury will also doubt your ability to judge benefit vs risk. Why did you let this patient end up with stroke when it was preventable and his bleeding was neither life threatening nor a clinical dilemma.

    I know normally majority of patients with lone atrial fibrillations have normal life expectancy so why bother stopping anything at all in this patient? Or why did the cardiologist give this patient aspirin. Mayo clinic research showed that CHADS2VASc score of 1 or more preceded stroke events in patients with lone atrial syndrome.
    This patient has a score of one on CHADS2VASc scores. The recommendation is to start either aspirin or anti coagulation.

    I agree with Dr Archer, Dr Muffadil and my respected colleagues, the answer is C

    • Great explanation!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: